Alert archive / Nevada / Flash Flood Warnings in 2004
Flash Flood Warning 12, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Aug 15, 2004, 1:24 PM PDT for Lyon County, Mineral County, Nevada. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2004, 1:24 PM PDT (20:24 UTC)
- Expired
- Aug 15, 2004, 3:00 PM PDT
- In force
- 96 min
- Issued by
- NWS Reno, NV
- Area
- Counties, with a storm outline in the text
Counties Lyon County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 142 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1913 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KREV 152026 FFWREV NVC019-021-152200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RENO NV 124 PM PDT SUN AUG 15 2004 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN LYON COUNTY IN WESTERN NEVADA WEST CENTRAL MINERAL COUNTY IN WESTERN NEVADA * UNTIL 300 PM PDT * AT 120 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM 8 MILES WEST OF SWEETWATER SUMMIT. * THE STORM PRODUCING FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS BETWEEN SWEETWATER SUMMIT AND WALKER LAKE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS RANCHES ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3832 11899 3836 11876 3893 11910 3868 11935 $$ RM
2 follow-up statements
000 WGUS75 KREV 152119 FFSREV NVC019-021-152200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 215 PM PDT SUN AUG 15 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 300 PM PDT FOR SOUTHEASTERN LYON AND WEST CENTRAL MINERAL COUNTIES... AT 212 PM PDT...MODERATE TO BRIEF HEAVY RAIN CONTINUES TO FALL MAINLY IN RURAL AREAS BETWEEN SWEETWATER SUMMIT...AND WALKER LAKE AND SCHURZ. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS RANCHES ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3832 11899 3836 11876 3893 11910 3868 11935 $$ BENINATO
000 WGUS75 KREV 152123 FFSREV NVC019-021-152200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 221 PM PDT SUN AUG 15 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 300 PM PDT FOR SOUTHEASTERN LYON AND WEST CENTRAL MINERAL COUNTIES... AT 221 PM PDT...MODERATE TO BRIEF HEAVY RAIN CONTINUED TO FALL MAINLY IN RURAL AREAS BETWEEN SWEETWATER SUMMIT... AND WALKER LAKE AND SCHURZ. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS RANCHES ALONG THE BANKS OF CREEKS AND STREAMS. MOTORISTS ARE URGED TO USE CAUTION. LAT...LON 3832 11899 3836 11876 3893 11910 3868 11935 $$ BENINATO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 5:00 AM PDT, 8 hours 24 minutes earlier.
Area forecast discussion, Aug 15, 5:00 AM PDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
500 AM PDT SUN AUG 15 2004
CORRECTED VALID TIME OF FLASH FLOOD WATCH
.SHORT TERM...
THE HIGH AMPLITUDE RIDGE ACROSS THE RIDGE IS FORCING A SPLIT FLOW...
WITH THE WATER VAPOR SATELLITE SHOWING THE SLITTING WELL AT AROUND
130W LONGITUDE. ON THE FRONT EDGE OF THE SOUTHERN PART OF THIS SPLIT
IS A VIGOROUS SHORT WAVE...LOCATED JUST OFF THE CENTRAL CALIFORNIA
COAST. THIS SHORT WAVE...ALONG WITH GOOD DIFFLUENCE ALOFT HAS KEPT
ISOLATED CONVECTION GOING THROUGH THE NIGHT. THIS WAVE IS EXPECTED
TO KEEP THE FLOW ALOFT SOUTHERLY AGAIN TODAY...FOR A REPEAT
PERFORMANCE OF YESTERDAYS SOMEWHAT ORNERY CONVECTION. WITH GOOD
SOUTHEAST BACKING FLOW WITH THE SHORT WAVE...EXCELLENT CONVERGENCE
SHOULD SET UP OVER THE SIERRA AND WESTERN NEVADA VALLEYS TODAY. WITH
THIS IN MIND...IT WAS NECESSARY TO RE-ISSUE THE FLASH FLOOD WATCH
FOR THE WATERFALL FIRE BURN AREA UNTIL 8 PM TODAY.
MONDAY AND TUESDAY...A REDUCTION TO ISOLATED AFTERNOON AND EARLY
EVENING SHOWERS AND THUNDERSTORMS IS IN ORDER AS THE 700-500 MB FLOW
TURNS MORE WESTERLY OVER THE NORTHERN ZONES WITH RIDGING BUILDING UP
FROM THE SOUTH. THE LOCATION OF SHOWERS AND STORMS SHOULD SHIFT EACH
DAY FURTHER SOUTH AND EAST AS THE WESTERLY FLOW ALOFT PUSHES THE
THERMAL TROUGH EAST. MEANWHILE...TEMPERATURES SHOULD RISE SLIGHTLY
BY TUESDAY AS THE RIDGE BUILDS AND CONVECTIVE CLOUD COVER
DIMINISHES. SNYDER
&&
.LONG TERM...WEDNESDAY THROUGH SATURDAY...
WILL USE A PERSISTENCE FORECAST OF AFTERNOON AND EVENING
THUNDERSTORMS ALL ZONES FOR THIS PACKAGE. MOISTURE WILL BE IN PLACE
FROM PREVIOUS DAYS AND WILL COMBINE WITH DAYTIME HEATING TO PRODUCE
THUNDERSTORM ACTIVITY. MEDIUM RANGE MODELS SHOW A STRONG UPPER RIDGE
OVER THE GREAT BASIN WITH WEAK LOW OR TROUGH OFF THE CA COAST
THROUGH THE PERIOD. THERE REMAINS SOME QUESTION AS TO WHETHER OR
WHEN THE TROUGH/LOW WILL MOVE CLOSER TO THE FORECAST AREA. THIS
COULD BRING A DRIER SOUTHWEST FLOW TO WESTERN NV FOR LESS CONVECTION
BUT MORE DYNAMICS IF IT TRACKS OVER THE NORTHERN CWA AS SHOWN BY GFS
FRIDAY AND SATURDAY. TEMPERATURES WILL REMAIN ABOVE NORMAL BUT
DAYTIME HIGHS COULD DROP TO AROUND 90 DEGREES WESTERN NV VALLEYS
OVER THE WEEKEND IF TROUGH MOVES ACROSS NORTHERN CA. RC
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH FOR THE WATERFALL FIRE AREA AND CARSON
CITY...NVZ002-NVZ003...UNTIL 8 PM PDT SUNDAY.
.CA...NONE.
&&Hazardous weather outlook, Aug 15, 6:38 AM PDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 638 AM PDT SUN AUG 15 2004 CAZ070>073-NVZ001>005-160300- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN- EASTERN PLUMAS-EASTERN SIERRA COUNTIES- MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY- SURPRISE VALLEY CALIFORNIA- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 638 AM PDT SUN AUG 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN SIERRA...AND NORTHEASTERN CALIFORNIA.. .DAY ONE... MOIST AND UNSTABLE AIR WILL REMAIN OVER WESTERN NEVADA AND THE EASTERN SIERRA TODAY. SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAINFALL...ARE EXPECTED TO DEVELOP OVER AND NEAR THE CARSON CITY AREA. FLASH FLOOD WATCH IN EFFECT FOR THE WATERFALL BURN AREA AND CARSON CITY UNTIL 8 PM TODAY. REFER TO THE LATEST FLOOD WATCH STATEMENT /WGUS65 KREV/ ISSUED BY THE NATIONAL WEATHER SERVICE IN RENO FOR ADDITIONAL INFORMATION ON THIS POTENTIALLY DANGEROUS SITUATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 5:14 PM PDT | Severe Thunderstorm Warning | REV | Douglas, Lyon | 31 min |
| Aug 14, 5:46 PM PDT | Severe Thunderstorm Warning | REV | Douglas | 44 min |
| Aug 14, 6:32 PM PDT | Severe Thunderstorm Warning | REV | Storey, Washoe | 43 min |
| Aug 14, 6:55 PM PDT | Flash Flood Warning | REV | Storey, Washoe | 65 min |
| Aug 15, 12:52 PM PDT | Severe Thunderstorm Warning | REV | Lyon, Mineral | 43 min |
| Aug 15, 1:45 PM PDT | Severe Thunderstorm Warning | REV | Lyon, Mineral | 45 min |
Nearby
Flash Flood Warnings in Nevada, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.